Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 16, NWS Grand Rapids, MI

May 15, 2007Montcalm County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 15, 2007, 3:34 AM EDT for Montcalm County, Michigan. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2007, 3:34 AM EDT (07:34 UTC)
Expired
May 15, 2007, 4:15 AM EDT
In force
41 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Montcalm County, MI

The radar

The Grand Rapids radar (KGRR), 60 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2007-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2007-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2662 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
572 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 150734
SVRGRR
MIC117-150815-
/O.NEW.KGRR.SV.W.0016.070515T0734Z-070515T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
334 AM EDT TUE MAY 15 2007

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTCALM COUNTY IN CENTRAL MICHIGAN

* UNTIL 415 AM EDT

* AT 332 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHWEST OF HOWARD CITY...OR ABOUT 12 MILES SOUTHEAST OF
  NEWAYGO...AND MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CORAL...MAPLE HILL AND HOWARD CITY BY 340 AM EDT
  TRUFANT AND AMBLE BY 345 AM EDT
  LANGSTON BY 350 AM EDT
  WESTVILLE...ENTRICAN AND SIX LAKES BY 400 AM EDT
  MCBRIDE BY 405 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4346 8556 4330 8556 4330 8486 4346 8487

$$

MEADE
2 follow-up statements
000 
WWUS53 KGRR 150755
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
355 AM EDT TUE MAY 15 2007

MIC117-150815-
/O.CON.KGRR.SV.W.0016.000000T0000Z-070515T0815Z/
MONTCALM MI-
355 AM EDT TUE MAY 15 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM EDT
FOR MONTCALM COUNTY...

AT 353 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR LANGSTON...
OR ABOUT 9 MILES NORTH OF GREENVILLE...AND MOVING EAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ENTRICAN AND SIX LAKES BY 400 AM EDT
  WESTVILLE BY 405 AM EDT
  MCBRIDE...EDMORE AND WYMAN BY 410 AM EDT
  CEDAR LAKE AND VESTABURG BY 415 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

DAMAGING WINDS UP TO 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4346 8556 4330 8556 4330 8486 4346 8487

$$
MEADE
000 
WWUS53 KGRR 150813
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
413 AM EDT TUE MAY 15 2007

MIC117-150823-
/O.EXP.KGRR.SV.W.0016.000000T0000Z-070515T0815Z/
MONTCALM MI-
413 AM EDT TUE MAY 15 2007

...THE SEVERE THUNDERSTORM WARNING FOR MONTCALM COUNTY WILL BE
ALLOWED TO EXPIRE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 4346 8556 4330 8556 4330 8486 4346 8487

$$
MEADE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:30 AM EDT, 4 minutes earlier.

Area forecast discussion, May 15, 3:30 AM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 AM EDT TUE MAY 15 2007

.SHORT TERM...
THE COLD FRONT STRETCHES FROM KANSAS CITY NEWD THROUGH NE WISCONSIN
TO A LOW IN ERN LAKE SUPERIOR. A LONG LINE OF BROKEN CONVECTION IS
ONGOING ALONG THE FRONT. A NEW BAND OF PCPN HAS DEVELOPED ACROSS THE
NW CWA IN CONJUNCTION WITH THE LLJ AND SOME SPEED CONVERGENCE.
FORECAST CONCERNS IN THE SHORT TERM DEAL WITH STORMS AND SEVERE
POTENTIAL TODAY AS THE COLD FRONT MOVES THROUGH THE CWA.

CURRENT LAPS SOUNDINGS SHOW A DRY LOWER PROFILE WHICH SUGGESTS THAT
THERE IS A STRONG WIND POTENTIAL WITH STORMS THAT DEVELOP...AT LEAST
EARLY ON. 00Z NAM/GFS SHOW THE MID LEVELS MOISTENING BY LATE MORNING
WHICH SHOULD MITIGATE THE WIND THREAT TO SOME DEGREE. I THINK THE
MAIN SVR THREAT WILL BE THIS AFTERNOON SE OF A BIV-MOP LINE. THE RRQ
OF THE UPPER JET MOVES INTO PLAY AND WILL PROVIDE SOME LIFT ALONG
WITH THE LIFT FROM THE FRONT. WE SHOULD DESTABILIZE WITH AFTERNOON
HEATING...BUT CONVECTIVE DEBRIS CLOUDS WILL LIMIT THAT TOO. THE LLJ
WILL ALSO BE WELL EAST OF THE CWA TOO WHICH IS ANOTHER LIMITING
FACTOR. HOWEVER...BULK SHEAR INCREASES TO AROUND 40KTS BY THIS
AFTERNOON WHICH SUGGESTS THAT A FEW SUPERCELLS MAY DEVELOP BUT THIS
SHOULDN/T BE A LARGE EVENT. WE COULD SEE QUITE A BIT OF RAIN ACROSS
THE SOUTHERN CWA THOUGH. MODELS SHOW A WAVE IN THE CENTRAL PLAINS
RIDING NORTHEAST ALONG THE FRONT. GIVEN THE SLOW MOVING NATURE OF
THE COLD FRONT WE COULD SEE SOME TRAINING ECHOS.

THE UPPER TROUGH MOVES INTO THE CENTRAL GREAT LAKES TONIGHT. WITH
THE SECONDARY LOW RIDING UP THE FRONT...WE/LL HAVE PCPN THROUGH THE
EVENING AND THEN DRY OVERNIGHT AS HIGH PRESSURE PUSHES THE FRONT
THROUGH ON THE BACK SIDE OF THE WAVE.

PCPN IS BACK IN THE FORECAST WEDNESDAY AFTERNOON AS THE UPPER LOW
ROTATES IN. WE/LL KEEP THE MENTION OF ISOLD THUNDER TOO SINCE WE/LL
SEE STRONG COLD AIR ADVECTION AT 500 MB. 500 MB TEMPD FALL TO -27C
BY LATE WEDNESDAY. THIS WILL STEEPEN THE LAPSE RATE QUITE A BIT.
WOULDN/T BE SURPRISED TO SEE SMALL HAIL OUT OF SOME OF THE CELLS
THAT DEVELOP. WEDNESDAY WILL BE A RATHER CHILLY DAY WITH HIGHS IN
THE 50S. INSTABILITY DECREASES WEDNESDAY NIGHT WITH THE LOSS OF
HEATING AND THIS SHOULD PUT A LID ON PCPN TOO. BACK TO DRY WX
THURSDAY AS THE UPPER TROUGH MOVES EAST AND RIDGING BUILDS IN FROM
THE WEST.

.LONG TERM...
NO CHANGES TO THE EXTENDED PERIOD.

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

93 MEADE
Hazardous weather outlook, May 14, 4:40 PM EDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
440 PM EDT MON MAY 14 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-151015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
440 PM EDT MON MAY 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE TONIGHT MAINLY NORTHWEST
OF A LINE FROM MUSKEGON TO BIG RAPIDS. A FEW THUNDERSTORMS TOWARD
DAYBREAK TUESDAY COULD BE STRONG TO SEVERE ACROSS THAT AREA.
THUNDERSTORM MOVEMENT WILL BE EAST SOUTHEAST AT 35 MPH LATE
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY AREAWIDE ON TUESDAY AS A COLD FRONT COMES
THROUGH THE AREA. SOME OF THESE STORMS MAY BE STRONG TO SEVERE...
ESPECIALLY JUST SOUTHEAST OF A LINE FROM HOLLAND TO GRAND RAPIDS
AND MT. PLEASANT BETWEEN 1 PM AND 7 PM. A FEW THUNDERSTORMS WILL
ALSO BE POSSIBLE WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED VERY LATE TONIGHT AND ON TUESDAY.

LMZ844>849-151015-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
440 PM EDT MON MAY 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WAVES OF 3 TO 5 FEET ARE EXPECTED THROUGH MID EVENING DUE TO
STRONG SOUTH SOUTHWEST WINDS AHEAD OF AN APPROACHING COLD FRONT. THE
HIGHEST WAVES WILL BE NORTH OF MUSKEGON.

THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT TONIGHT... MAINLY NORTH
OF GRAND HAVEN. THUNDERSTORMS COULD BE STRONG TO SEVERE TOWARD
DAYBREAK TUESDAY AND THUNDERSTORM MOVEMENT WILL BE SOUTHEAST AT 35
MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE LIKELY TUESDAY AS A COLD FRONT COMES THROUGH THE
AREA. SOME OF THESE STORMS MAY BE STRONG OR SEVERE... ESPECIALLY
SOUTH OF MUSKEGON.

LARGE WAVES ARE ALSO EXPECTED ON TUESDAY NIGHT AND WEDNESDAY AS
WINDS INCREASE OUT OF THE NORTHWEST BEHIND THE COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED VERY LATE TONIGHT AND ON TUESDAY.

LAURENS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:22 AM EDTSevere Thunderstorm WarningGRRNewaygo23 min
May 15, 4:38 AM EDTSpecial Weather StatementGRRGratiot37 min
May 15, 2:00 PM EDTSpecial Weather StatementGRRJackson30 min
May 15, 2:48 PM EDTSpecial Weather StatementGRRJackson27 min
May 15, 3:12 PM EDTSpecial Weather StatementGRRLenawee33 min
May 15, 3:15 PM EDTSpecial Weather StatementGRRIsabella30 min
May 15, 5:00 PM EDTSevere Thunderstorm WarningGRRVan Buren48 min
May 15, 5:44 PM EDTSevere Thunderstorm WarningGRRCalhoun, Jackson, Kalamazoo61 min
May 15, 6:10 PM EDTTornado WarningGRRCalhoun, Kalamazoo20 min
May 15, 6:29 PM EDTSevere Thunderstorm WarningGRREaton, Ingham46 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.